enbrel (etanercept) side effect?

leslieann
leslieann Member Posts: 2
edited 29. Oct 2009, 14:15 in My child has arthritis
Hi, My daughter (15) has Jia and has been on enbrel (etanercept)for 2 years. She's been unwell for nearly a month now, had 2 antibiotics for a cyst under her lip, face swelling and generally pale, tired and poor appetite. The antibiotic seems to work temporarily and then she becomes unwell again. I'm beginning to wonder if it's something to do with the enbrel. Anyone out there experienced similar?

Comments

  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    Hello

    I am sorry to hear about your daughter and that she is not feeling too good at the moment. I have no experience of this drug but know, like you, that etanercept can sometimes affect the blood count and can make you more likely to develop infections. If you develop a sore throat or other symptoms of infection, if you have a fever, paleness and so you should seek advice. This you obviously have done and I presume your daughter is being monitored either by her gp, rheumy or rheumy nurse. It would appear that the anti biotics are not getting rid of the infection. I like you would have started to think that it is something to do with the enbrel. I am sorry I cannot really help but I do sympathise with you and your daughter very much.

    I hope things sort themselves out soon,

    Best wishes
    Elna
  • c4thyg
    c4thyg Member Posts: 542
    edited 30. Nov -1, 00:00
    leslieann wrote:
    Hi, My daughter (15) has Jia and has been on enbrel (etanercept)for 2 years. She's been unwell for nearly a month now, had 2 antibiotics for a cyst under her lip, face swelling and generally pale, tired and poor appetite. The antibiotic seems to work temporarily and then she becomes unwell again. I'm beginning to wonder if it's something to do with the enbrel. Anyone out there experienced similar?

    Leslieann, I take enbrel as well for PsA. I have some side effects that might be similar. I find that my sinuses feel inflamed after the injection. I thought I had an infection but my Dr couldn't find one. It is like clock work though. About an hour after the injection i get a migraine and my sinuses get very stuffed up and i feel like i have a heavy cold. I'm looking into ways around this. Anti-inflammatories help with the sinuses although I'm not supposed to take them as my blood doesn't clot!! Has your daughter tried taking an ibuprofen before injecting? The antibiotics might appear to be working because I assume that your daughter doesn't inject while taking them and the enbrel wears off. I have also had some success with the new Vicks nasal spray called something like 'soother'. It doesn't burn like the other ones and I get on a lot better with it. Tastes a bit of peppermint!

    And finally, what I'm about to try is switching to the lower dose and inject twice a week. That might be something to speak to your rheumy about. Your daughter might even find that she might get on better with humira if she is allowed to swap. Not all PCTs let you swap so it's worth checking out.

    Good luck and if she finds anything that works please post back.
    Cathy
  • c4thyg
    c4thyg Member Posts: 542
    edited 30. Nov -1, 00:00
    I'm checking in again because since I've switched to twice weekly injections (I've had 2 now) I haven't had any of the side effects that I was experiencing before.

    I hope your daughter is doing better. If not please speak to the rheumy nurse because there's little point in replacing one pain with another.

    Let us know how she is getting on.
    Cathy

Who's Online

6
6 Guests